Alert archive / Wyoming / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Cheyenne, WY

August 22, 2013Albany County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 22, 2013, 3:15 PM MDT for Albany County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2013, 3:15 PM MDT (21:15 UTC)
Expired
Aug 22, 2013, 9:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:16 PM MDTFLASH FLOOD19 Ne Bosler, WYMUDSLIDE AT MILE MARKER 22 ON STATE HIGHWARY 34. NEAR THE SYBILLE WILDLIFE RESEARCH CENTER.
Aug 22, 3:50 PM MDTFLASH FLOODSybille Research Unit, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WGUS55 KCYS 222115
FFWCYS
WYC001-230300-
/O.NEW.KCYS.FF.W.0010.130822T2115Z-130823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...

* UNTIL 900 PM MDT

* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ESTIMATED RAINFALL FROM RADAR INDICATES OVER 3 INCHES 
  OF RAIN HAS FALLEN OVER HIGHWAY 34 BETWEEN MILE MARKERS 19 AND 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHEYENNE.

&&

LAT...LON 4161 10559 4197 10561 4204 10527 4156 10527

$$

CLAYCOMB
1 follow-up statement
363 
WGUS75 KCYS 222312
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT THU AUG 22 2013

WYC001-222327-
/O.CAN.KCYS.FF.W.0010.000000T0000Z-130823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBANY WY-
512 PM MDT THU AUG 22 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL ALBANY
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

LAT...LON 4161 10559 4197 10561 4204 10527 4156 10527

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:02 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 22, 3:02 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT THU AUG 22 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 245 PM MDT THU AUG 22 2013

SOME CONVECTION NOW DEVELOPING OVER THE MOUNTAINS BUT NOT MAKING
MUCH PROGRESS EASTWARD SO FAR. AS A WEAK IMPULSE OVER WYOMING
MOVES NORTHEAST SHOULD SEE SOME ACTIVITY SPREAD INTO THE PLAINS
INTO EARLY THIS EVENING BEFORE DISSIPATING WITH LOSS OF HEATING.

LITTLE CHANGE SEEN IN THE OVERALL WEATHER PATTERN ACROSS THE CWA
FRIDAY THROUGH SATURDAY AS A SUBTROPICAL PLUME OF MOISTURE WILL
CONTINUE TO FLOW AROUND AN UPPER HIGH OVER THE SOUTHERN PLAINS.
THIS MOISTURE WILL INTERACT WITH WEAK IMPULSES AND AFTERNOON
INSTABILITY TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EVENING
SHOWERS AND STORMS ON A WIDELY SCATTERED BASIS FRIDAY. THE
MOISTURE LOOKS LIKE IT MAY GET SHUNTED A BIT MORE WEST SATURDAY
THUS ACTIVITY THEN LOOKS TO BE MORE OVER WYOMING WITH WARMING MID
LEVEL TEMPS OVER THE PANHANDLE HINDERING CONVECTION. SHEAR VALUES
WILL REMAIN RATHER LOW SO ACTIVITY SHOULD BE NON-SEVERE.
TEMPERATURES WARM AGAIN FRIDAY THEN QUITE WARM ON SATURDAY...
ESPECIALLY OVER THE PANHANDLE WHERE MAXS MAY REACH 100 IN SOME
SPOTS UNDER A NICE THICKNESS RIDGE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 245 PM MDT THU AUG 22 2013

WEATHER PATTERN WILL SEE LITTLE VARIATION THROUGH THE EXTENDED
FORECAST PERIOD. UPPER LEVEL RIDGE WILL COVER A VAST MAJORITY OF
THE CONUS WITH THE RIDGE AXIS OVER THE PLAINS. UPPER TROUGH WILL
HANG ALONG THE WEST COAST. THIS WILL PLACE THE FORECAST AREA UNDER
SOUTHWEST FLOW ALOFT WITH OCCASIONAL SHORTWAVE TROUGHS SLIDING
THROUGH THE FLOW. SHORTWAVES WILL ENHANCE CHANCES FOR
PRECIPITATION BUT IT DOES APPEAR HIGHER ELEVATIONS WILL SEE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS NEARLY EVERY
AFTERNOON AS MID AND UPPER LEVEL MONSOON MOISTURE TRACKS OUT OF
THE SOUTHWEST CONUS.

LOW LEVEL MOISTURE MAY ALSO BE IN PLAY THROUGH THE EXTENDED
PERIOD. SURFACE HIGH PRESSURE ENTRENCHED OVER THE SOUTHEAST CONUS
WILL CONTINUE TO PUMP LOW LEVEL MOISTURE INTO THE PLAINS. THE ONLY
QUESTION FROM DAY TO DAY WILL BE THE LOCATION OF THE LEE TROUGH
INTO THE ROCKIES. CERTAINLY MOISTURE MAY GET PULLED WESTWARD UP
ALONG THE LARAMIE RANGE...SUCH THAT SOME STRONGER STORMS AND HEAVY
RAIN MAY BE CONCERN A FEW DAYS. THE OTHER POTENTIAL CONCERN IS
WITH THE TROPICAL DEPRESSION NINE-E IN THE EASTERN PACIFIC WHICH
WEST OF THE MEXICAN COAST. SOME MODELS ARE PULLING REMNANTS OF
THIS SYSTEM NORTHWARD INTO THE AREA LATE THIS WEEKEND OR EARLY
NEXT WEEK. WILL HAVE TO SEE HOW IT PLAYS OUT BUT COULD POTENTIALLY
BRING A SHOT OF WIDESPREAD RAIN TO THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1134 AM MDT THU AUG 22 2013

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT SMALL HAIL AND WIND ARE
POSSIBLE FOR AREAS ALONG AND EAST OF INTERSTATE 25...INCLUDING
INTO THE NEBRASKA PANHANDLE. SHOWERS AND THUNDERSTORMS WILL END
FOR WEST TO EAST WITH MOST ACTIVITY ENDING BY 06Z. FOG MAY AGAIN
DEVELOP INTO THE NEBRASKA PANHANDLE LATE TONIGHT. FOG MAY PRODUCE
LIFR VISIBILITY AND CEILINGS.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT THU AUG 22 2013

CONCERNS TO REMAIN MINIMAL INTO EARLY NEXT WEEK WITH WEATHER
CONDITIONS EXPECTED TO BE NON-CRITICAL. WIDELY SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST MAINLY OVER SE
WYOMING INTO EARLY NEXT WEEK BUT DRY LIGHTNING NOT EXPECTED.
TEMPERATURES WILL STAY WARM WITH GENERALLY LIGHT WINDS OUTSIDE OF
STORMS WHERE BRIEF GUSTY WINDS ARE POSSIBLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...LIEBL
AVIATION...LIEBL
FIRE WEATHER...RE
Hazardous weather outlook, Aug 22, 10:30 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT THU AUG 22 2013

WYZ101>119-231215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST WYOMING
THIS AFTERNOON...ESPECIALLY ALONG THE INTERSTATE 80 CORRIDOR AND THE
MOUNTAINS. GUSTY WINDS AND HEAVY RAINFALL ARE EXPECTED WITH THESE
THUNDERSTORMS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE MOST DAYS ACROSS SOUTHEAST WYOMING...ESPECIALLY OVER THE
MOUNTAINS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1030 AM MDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY LATE
THIS AFTERNOON BEFORE ENDING DURING THE EVENING. BRIEF HEAVY RAINFALL
AND GUSTY WINDS MAY ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY . NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 22, 2:40 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT THU AUG 22 2013

WYZ106-116-222145-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-SOUTH LARAMIE
RANGE WY-
240 PM MDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND EASTERN
ALBANY COUNTIES UNTIL 345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF BALDY PEAK...OR 29 MILES
SOUTHWEST OF WHEATLAND...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN ALBANY AND SOUTHWESTERN PLATTE
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4190 10516 4166 10512 4169 10544 4185 10548
TIME...MOT...LOC 2040Z 261DEG 11KT 4177 10536

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:40 PM MDTSpecial Weather StatementCYSAlbany65 min
Aug 22, 3:28 PM MDTFlash Flood WarningCYSAlbany6 hr

Nearby

Flash Flood Warnings in Wyoming, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.